Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 38, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Jul 20, 2004, 6:24 PM CDT for Boone County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2004, 6:24 PM CDT (23:24 UTC)
- Expired
- Jul 20, 2004, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Boone County, IL
The radar
The Milwaukee radar (KMKX), 75 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1569 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 202326 FFWLOT ILC007-210230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 624 PM CDT TUE JUL 20 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... BOONE COUNTY IN NORTH CENTRAL ILLINOIS. * UNTIL 930 PM CDT * AT 624 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN ACROSS THE CENTRAL PORTIONS OF BOONE COUNTY...JUST TO THE NORTH OF BELVIDERE. ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES IS POSSIBLE WITH THIS STORM. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY. LAT...LON 4242 8875 4218 8871 4219 8891 4241 8891 $$ MARSILI
3 follow-up statements
000 WGUS73 KLOT 202356 FFSLOT ILC007-210230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 653 PM CDT TUE JUL 20 2004 ...A FLASH FLOOD WARNING CONTINUES FOR BOONE COUNTY IN ILLINOIS UNTIL 930 PM CDT... AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINS CONTINUING ACROSS THE CENTRAL PORTIONS OF BOONE COUNTY. NATIONAL WEATHER RADAR ESTIMATES BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN ACROSS THE CENTRAL PORTIONS OF BOONE COUNTY...ESPECIALLY BETWEEN BELVIDERE AND POPLAR GROVE. ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE INCH ARE POSSIBLE WITH THIS STORM...WITH LOCALIZED HIGHER AMOUNTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF FLOODING. DO NOT ATTEMPT TO CROSS FLOODED AREAS BY FOOT OR AUTOMOBILE. MOST DEATHS IN FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED QUICKLY. REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4239 8890 4224 8890 4225 8873 4240 8873 $$ MARSILI
000 WGUS73 KLOT 210023 FFSLOT ILC007-210230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 720 PM CDT TUE JUL 20 2004 ...A FLASH FLOOD WARNING CONTINUES FOR BOONE COUNTY IN ILLINOIS UNTIL 930 PM CDT... AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINS CONTINUING TO FALL FROM NORTHEAST OF POPLAR GROVE...INTO FAR NORTHEAST BOONE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 2 INCHES OF RAIN HAS FALLEN BETWEEN POPLAR GROVE AND BELVIDERE. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE AFTER 800 PM...BUT THE HEAVY RAIN FROM EARLIER THIS EVENING MAY RESULT IN FLOODING EVEN AFTER THE RAIN ENDS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF FLOODING. DO NOT ATTEMPT TO CROSS FLOODED AREAS BY FOOT OR AUTOMOBILE. MOST DEATHS IN FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED QUICKLY. REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4249 8874 4226 8874 4227 8886 4249 8889 $$ MARSILI
000 WGUS73 KLOT 210042 FFSLOT ILC007-210100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 741 PM CDT TUE JUL 20 2004 ...THE FLASH FLOOD WARNING FOR BOONE COUNTY HAS BEEN CANCELLED... AT 741 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND TRAINED SPOTTERS INDICATED NO REPORTS OF FLOODING. NO ADDITIONAL FLOODING IS ANTICIPATED IN THE WARNED AREA. THEREFORE...THE FLOOD WARNING HAS BEEN CANCELED. LAT...LON 4247 8873 4246 8891 4218 8888 4219 8873 $$ MARSILI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:40 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 20, 2:40 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 240 PM CDT TUE JUL 20 2004 .DISCUSSION... CHALLENGING FORECAST NEXT TWO DAYS WITH THREAT OF PRECIP AND TEMPS MAIN CONCERN. A FEW SHOWERS EARLIER THIS AM AND A SHOWER JUST RECENTLY FORMED ALONG THE LK BREEZE. HOWEVER EXPECT ANY ACTIVITY THIS EVENING TO BE ISOLATED AS VERY LITTLE FORCING TO GET ANYTHING GOING. SO PLAN ON MAINTAINING LOW CHANCE POPS THIS EVENING. BETTER CHANCE OF PRECIP WILL BE WITH POSSIBLE MCS/DECAYING MCS MOVING INTO NW IL TOWARD SUNRISE AND ACROSS NORTHERN IL THRU THE MORNING HRS. CURRENT FORECAST HAS THIS TREND HANDLE WELL AND NOT PLANNING MANY CHANGES. WILL BACK OFF TO LOW POPS WED AFTERNOON AND WITH SOME CLEARING AND WARMING CAN EASILY SEE LOWER 90S FOR HIGHS AS GUIDANCE SUGGESTS. LOOKS TO BE A WARM AND VERY HUMID PERIOD SETTING UP AS LOWS TONIGHT AND WED NIGHT ONLY LOWER 70S AND HAVE BUMPED HIGHS UP THURS TOWARD 90. SUBSIDENCE BEHIND POSSIBLE MCS MAY ALLOW PLENTY OF SUNSHINE TO HEAT UP WED PM BUT MAY ALSO HELP MIX DEWPOINTS DOWN. SO FOR NOW WILL GO WITH HIGH TEMPS IN THE LOWER 90S AND DEWPOINTS IN THE MID 70S WED AFTERNOON...LOOKS LIKE HEAT INDICES IN THE 100-105 RANGE. THIS WOULD REMAIN BELOW BOTH COOK COUNTY WARNING AND REST OF CWA ADVISORY CRITERIA SO FOR NOW WILL JUST HEADLINE IN HWO. GFS FASTER THAN ETA BY 6-9 HRS WITH FROPA THURS AND WITH TOO MUCH UNCERTAINTY PREFER TO GO WITH GOING SLOWER FORECAST...SUPPORTED BY THE ETA. WITH THAT IN MIND WILL KEEP CHANCE TS THURS DURING THE DAY AND SOUTH HALF THURS NIGHT...DRYING THINGS OUT FRIDAY INTO THE WEEKEND AS HIGH PRESSURE BUILDS IN. DRY AND COOL WEATHER FOR THE WEEKEND AS LARGE HIGH SLOWLY MOVES ACROSS THE LAKES REGION. && .AVIATION DISCUSSION REGARDING 18Z TAFS... MAIN CONCERNS ARE LAKE BREEZE DVLPMNT FOR ORD/MDW THIS AFTN...THEN CONVECTIVE PROBABILITIES MAINLY LATER TONIGHT WITH POTENTIAL MCS DEVELOPMENT OVER IA/SRN MN AND MOVEMENT TOWARD FCST AREA. LIGHT SOUTHERLY SYNOPTIC LLVL FLOW ACROSS FCST AREA TODAY...WITH SFC-950 MB WINDS GENERALLY BLO 10 KTS. GIVEN LIGHT GRADIENT AND DIURNAL HEATING OF AIRMASS...EXPECT LK BRZ TO PUSH W/NW OF SHORE THIS AFTN...AND HIGH RES VIS SAT IMAGERY AND 88-D REFLECTIVITY NOW SHOWING LK BRZ BOUNDARY PUSHING INLAND A COUPLE OF MILES FROM ABOUT WINNETKA NORTHWARD. THOUGH TEMP/FLOW SUPPORT LK BREEZE TO CONTINUE MOVING INLAND...EXPECT PROGRESSION WILL BE SLOWER AND WEAKER THAN PREVIOUS FCST...AND HAVE PUSHED TIMING BACK OF SERLY WIND SHIFT AT KORD AND KMDW...AND HAVE KEPT WSPD BLO 10 KTS. FOR CONVECTIVE TRENDS...AIRMASS DESTABILIZING ACROSS FCST AREA THIS AFTN WITH SBCAPES IN 2000-3000 J/KG RANGE PER SPC RUC GRAPHICS. LOOP OF GOES VIS IMAGERY SUGGESTS POSSILBE GRAVITY WAVES MOVG EAST ACROSS NW IL/SW WI...AND THESE OR LAKE BREEZE COULD PROVIDE LLVL FOCUS FOR TSRA INITIATION. HOWEVER...LARGER SCALE SUBSIDENCE IN WAKE OF MID LVL S/WV LIKELY ENOUGH TO INHIBIT ANY DVLPMNT THIS AFTN. PROBABILITY MUCH TO LOW FOR INCLUSION IN TAFS. BETTER CHANCE FOR TSRA APPEARS LATE TONIGHT/WED MORNING PROVIDED DEVELOPMENT OF MCS OCCURS AS EXPECTED OVER IA/MN. SINCE FCST OF TS IS BASED ON DVLPMNT TO OUR WEST/NORTHWEST THIS EVE...WILL ONLY GO VCTS WITH VFR CB CIG TOWARD 12Z TO HINT AT CONVECTIVE POTENTIAL. RATZER && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
Hazardous weather outlook, Jul 20, 4:00 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 400 PM CDT TUE JUL 20 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -211100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 400 PM CDT TUE JUL 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A CHANCE OF ISOLATED THUNDERSTORMS THIS EVENING. NO SEVERE WEATHER IS EXPECTED. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE INTO NORTHWEST ILLINOIS AFTER 4 AM CDT...TOWARD SUNRISE. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH THE MAIN SEVERE WEATHER THREAT BEING DAMAGING WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY A LARGE THUNDERSTORM COMPLEX WILL MOVE OUT OF NORTHERN IOWA AND SOUTHERN MINNESOTA WEDNESDAY MORNING...AND INTO NORTHWEST ILLINOIS. LOCALLY HEAVY RAIN WILL BE THE MAIN CONCERN FROM THE THUNDERSTORM COMPLEX IN NORTHERN ILLINOIS. AS THE COMPLEX MOVES EAST ACROSS NORTHERN ILLINOIS THERE MAY BE ENOUGH DAYTIME HEATING TO ALLOW FOR THE THUNDERSTORMS TO INTENSIFY. IF THAT SHOULD HAPPEN...HAIL AND STRONG WINDS WOULD BE THE MAIN CONCERN...PARTICULARLY ACROSS NORTHWEST INDIANA BY EARLY WEDNESDAY AFTERNOON. HIGH TEMPERATURES ARE EXPECTED TO REACH THE LOWER 90S WEDNESDAY AFTERNOON WITH HEAT INDICES REACHING 100 DEGREES. THURSDAY AFTERNOON SHOULD SEE MORE THUNDERSTORMS AHEAD OF A STRONG COLD FRONT THAT WILL ARRIVE IN THE REGION THURSDAY EVENING. AFTER THURSDAY...THE REGION SHOULD REMAIN DRY AND RELATIVELY COOL THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED EARLY WEDNESDAY MORNING INTO WEDNESDAY AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-211100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 400 PM CDT TUE JUL 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING. THERE IS ALSO A CHANCE OF THUNDERSTORMS TOWARD MORNING. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY A THUNDERSTORM COMPLEX IS ANTICIPATED TO MOVE FROM WEST TO EAST ACROSS THE SOUTHERN HALF OF LAKE MICHIGAN BEGINNING AFTER SUNRISE WEDNESDAY. WINDS ARE EXPECTED TO BE GUSTY AND ERRATIC IN DIRECTION AS THE STORMS MOVE ACROSS THE WATER. SOME THUNDERSTORMS MAY BE SEVERE. MORE THUNDERSTORMS ARE EXPECTED THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.